Jul 5, 2005
I was just recently hospitalized with "suspected PCP pneumonia" and was diagnosed with HIV. My CD4 count was 3, the lowest my doc has ever seen and my Viral Load at 199,000. He put me on Truvada and Sustiva. How long can I expect to see my CD4 count. I have been way tired since getting out of the hospital wanting to spend more time sleeping than before I went in for the "pcp". I would also like to know if there are any over the counter vitamin supplements that can help me get my energy back.
Response from Dr. Frascino
I am sorry to hear about your recent medical problems. Being hospitalized with "suspected PCP" and concurrently learning you have full-blown AIDS with a very low CD4 count and high viral load is, no doubt, shocking news. Are you working with an HIV/AIDS specialist physician? If not, that should be your first order of business.
Next, was your PCP diagnosis confirmed? This is usually done by obtaining an induced sputum sample for analysis. You will also need PCP prophylaxis to decrease the risk of further episodes of PCP.
Next, Truvada plus Sustiva is a potent HAART regimen. Whether this regimen will be effective and how effective it might be in your particular case depends on many factors, including potential drug resistance, adherence issues (taking each dose of medication as directed), tolerance issues (side effects), etc.
I would recommend rechecking your viral load two weeks after starting therapy. If it's declining rapidly, that's a very good sign. I would then follow both your CD4 count and viral load measurements every two-three months. Ideally your viral load would be suppressed to undetectable levels, and as the viral load decreases, your CD4 count should begin to rise. CD4 counts below 200 put you at increased risk for PCP. When counts drop below 50-100 cells there are a variety of other potential opportunistic infections that require routine screening and prophylaxis. For instance with your very low CD4 count, your HIV specialist will screen you for common opportunistic infections such as CMV, toxo, in addition to routine screening for hepatitis, STDs, TB, etc. Depending on suggestive clinical findings, other studies, such as cryptococcal antigen and MAC blood cultures, may be warranted. Based on CD4 count, opportunistic infection prophylaxis is indicated for some of these potential infections. These are all issues you will need to address with your HIV specialist in greater detail.
When will your CD4 count begin to rise? That depends on many factors, in particular the efficacy of your HAART regimen in suppressing the viral reproduction of your specific HIV viral strain. In addition, the effective treatment of any opportunistic illnesses that may be concurrently present is also important.
As for your fatigue, there are many potential causes, and often more than a single cause may be at play simultaneously. You will need to work closely with your AIDS specialist to identify and treat all the various causes. Read through the archives of this forum to learn more about the common and not-so-common causes of HIV-related fatigue, and be prepared to discuss these potential causes with your AIDS specialist.
The common causes include:
1. anemia 2. inadequate sleep, diet or exercise 3. medication side effects 4. hormonal problems low testosterone, adrenal insufficiency, hypothyroidism, etc. and 5. unrecognized opportunistic infections or malignancies.
I do not believe an over-the-counter vitamin will be the answer to regaining your vigor; however, I am hopeful the issues discussed above will put you back on the path to both improved health and vitality.
I'm here if you need me. Good luck.
Switching meds and anemia
Hiya Dr. Frascino
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.